Alert archive / Arizona / Red Flag Warnings in 2020
Red Flag Warning 3, NWS Phoenix, AZ
NWS Phoenix, AZ issued this red flag warning at Sep 6, 2020, 2:44 PM PDT for Imperial County, Riverside County, San Bernardino County, California; 4 counties in Arizona. It took effect at Sep 8, 2020, 11:00 AM PDT. It was in force for 13 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 6, 2020, 2:44 PM PDT (21:44 UTC)
- In effect from
- Sep 8, 2020, 11:00 AM PDT
- Expired
- Sep 9, 2020, 12:00 AM PDT
- In force
- 13 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Maricopa County, AZ, Pinal County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Yuma radar (KYUX), 118 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 11:50 AM PDT | DUST STORM | 1 Nw Parker, AZ | VISIBILITY LOCALLY DOWN TO ONE-QUARTER MILE. |
| Sep 8, 4:45 PM PDT | TSTM WND DMG | 1 S Higley, AZ | PUBLIC REPORT OF MULTIPLE TREES DOWN NEAR INTERSECTION OF HIGLEY/PECOS RDS. |
| Sep 8, 4:45 PM PDT | HAIL 0.5 | 3 Wsw Higley, AZ | 1/2 INCH HAIL LINDSAY & PECOS GILBERT. 0.30 INCHES OF RAIN. |
| Sep 8, 5:00 PM PDT | TSTM WND DMG | 1 S Higley, AZ | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 S HIGLEY. PUBLIC REPORT OF MULTIPLE TREES DOWN NEAR INTERSECTION OF HIGLEY/PECOS RDS. |
| Sep 8, 5:02 PM PDT | TSTM WND DMG | 1 S Higley, AZ | MULTIPLE TREES DOWN ON HIGLEY RD. JUST SOUTH OF PECOS RD. |
| Sep 8, 5:05 PM PDT | TSTM WND DMG | 2 Sw Phoenix Mesa Gatew, AZ | PUBLIC (SOCIAL MEDIA) REPORT OF TREES DOWN. |
| Sep 8, 5:05 PM PDT | TSTM WND GST 58 | Phoenix Mesa Gateway, AZ | REPORTED BY PHOENIX-MESA GATEWAY AIRPORT AWOS. |
| Sep 8, 5:05 PM PDT | HAIL 0.5 | 2 Se Higley, AZ | PUBLIC SOCIAL MEDIA REPORT 1/2-INCH HAIL AND TREE BRANCHES DOWN. |
| Sep 8, 5:05 PM PDT | HAIL 0.5 | 2 Se Higley, AZ | |
| Sep 8, 5:05 PM PDT | HAIL 0.88 | 3 Se Higley, AZ | DELAYED REPORT. HAIL UP TO 7/8 INCH IN DIAMETER FELL NEAR POWER RD. AND GERMANN RD. |
| Sep 8, 5:10 PM PDT | TSTM WND DMG | 2 Sse Higley, AZ | MULTIPLE LARGE TREES DOWN ALONG GERMANN RD. BETWEEN GREENFIELD AND POWER RDS. |
| Sep 8, 5:15 PM PDT | TSTM WND GST 45 | 5 Ene Phoenix Mesa Gate, AZ | TS WIND GUSTS TO 45 MPH (EST) HEAVY RAIN REDUCING VISIBILITY TO NEAR-ZERO. |
| Sep 8, 5:15 PM PDT | TSTM WND GST 45 | 5 Ssw Apache Junction, AZ | ESTIMATED WIND GUST TO 45 MPH. VISIBILITY BRIEFLY LESS THAN 1/4 MILE IN BLOWING DUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3924 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
423 WWUS85 KPSR 062144 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 244 PM MST Sun Sep 6 2020 AZZ131-CAZ231-071200- /O.NEW.KPSR.FW.W.0003.200908T1800Z-200909T0500Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Lower Colorado River Valley CA- 244 PM MST Sun Sep 6 2020 /244 PM PDT Sun Sep 6 2020/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /11 AM PDT/ TO 10 PM MST /10 PM PDT/ TUESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and very high fire danger, which is in effect from 11 AM MST /11 AM PDT/ to 10 PM MST /10 PM PDT/ Tuesday. * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ and Lower Colorado River Valley CA. * TIMING...From 11 AM to 10 PM Tuesday. * WINDS...North 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ CAZ230-232-071200- /O.NEW.KPSR.FW.W.0003.200908T1800Z-200909T0500Z/ Joshua Tree National Park- Imperial County And Eastern Riverside County- 244 PM PDT Sun Sep 6 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM PDT TUESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR MUCH OF SOUTHEAST CALIFORNIA... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and very high fire danger, which is in effect from 11 AM to 10 PM PDT Tuesday. * AFFECTED AREA...Joshua Tree National Park and Imperial County And Eastern Riverside County. * TIMING...From 11 AM to 10 PM Tuesday. * WINDS...North 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Fuels are dry to very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
4 follow-up statements
113 WWUS85 KPSR 070836 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 136 AM MST Mon Sep 7 2020 AZZ131-CAZ231-072200- /O.CON.KPSR.FW.W.0003.200908T1800Z-200909T0500Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Lower Colorado River Valley CA- 136 AM MST Mon Sep 7 2020 /136 AM PDT Mon Sep 7 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /11 AM PDT/ TO 10 PM MST /10 PM PDT/ TUESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR THE LOWER COLORADO RIVER VALLEY... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ and Lower Colorado River Valley CA. * TIMING...From 11 AM to 10 PM Tuesday. * WINDS...North 30 to 40 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ CAZ230-232-072200- /O.CON.KPSR.FW.W.0003.200908T1800Z-200909T0500Z/ Joshua Tree National Park- Imperial County And Eastern Riverside County- 136 AM PDT Mon Sep 7 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 10 PM PDT TUESDAY FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR MUCH OF SOUTHEAST CALIFORNIA AND JOSHUA TREE NATIONAL PARK... * AFFECTED AREA...Joshua Tree National Park and Imperial County And Eastern Riverside County. * TIMING...From 11 AM to 10 PM Tuesday. * WINDS...North 30 to 40 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Fuels are dry to very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
840 WWUS85 KPSR 072025 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 125 PM MST Mon Sep 7 2020 AZZ132-081215- /O.EXB.KPSR.FW.W.0003.200908T1800Z-200909T0700Z/ Central Deserts- 125 PM MST Mon Sep 7 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM TUESDAY TO MIDNIGHT MST TUESDAY NIGHT FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA... The National Weather Service in Phoenix has issued a Red Flag Warning for strong winds, low relative humidity and very high fire danger, which is in effect from 11 AM Tuesday to midnight MST Tuesday night. * AFFECTED AREA...Central Deserts. * TIMING...From 11 AM to 10 PM Tuesday. * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ AZZ131-CAZ230>232-081215- /O.EXT.KPSR.FW.W.0003.200908T1800Z-200909T0700Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Joshua Tree National Park-Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 125 PM MST Mon Sep 7 2020 /125 PM PDT Mon Sep 7 2020/ ...RED FLAG WARNING NOW IN EFFECT FROM 11 AM MST /11 AM PDT/ TUESDAY TO MIDNIGHT MST /MIDNIGHT PDT/ TUESDAY NIGHT FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR MUCH OF SOUTHEAST CALIFORNIA, JOSHUA TREE NATIONAL PARK THE LOWER COLORADO RIVER VALLEY... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...From 11 AM to 10 PM Tuesday. * WINDS...North 30 to 40 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
528 WWUS85 KPSR 080918 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 218 AM MST Tue Sep 8 2020 AZZ131-132-CAZ230>232-082230- /O.CON.KPSR.FW.W.0003.200908T1800Z-200909T0700Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Central Deserts-Joshua Tree National Park- Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 218 AM MST Tue Sep 8 2020 /218 AM PDT Tue Sep 8 2020/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /11 AM PDT/ THIS MORNING TO MIDNIGHT MST /MIDNIGHT PDT/ TONIGHT FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA, THE LOWER COLORADO RIVER VALLEY, AND SOUTHEAST CALIFORNIA... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Central Deserts, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...From 11 AM to 10 PM Tuesday. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
320 WWUS85 KPSR 082020 RFWPSR URGENT - FIRE WEATHER MESSAGE National Weather Service Phoenix AZ 120 PM MST Tue Sep 8 2020 AZZ131-132-CAZ230>232-090700- /O.CON.KPSR.FW.W.0003.000000T0000Z-200909T0700Z/ Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ- Central Deserts-Joshua Tree National Park- Lower Colorado River Valley CA- Imperial County And Eastern Riverside County- 120 PM MST Tue Sep 8 2020 /120 PM PDT Tue Sep 8 2020/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST /MIDNIGHT PDT/ TONIGHT FOR STRONG WINDS, LOW RELATIVE HUMIDITY AND VERY HIGH FIRE DANGER FOR SOUTHWEST AND SOUTH-CENTRAL ARIZONA, THE LOWER COLORADO RIVER VALLEY, AND SOUTHEAST CALIFORNIA... * AFFECTED AREA...Yuma/Martinez Lake and Vicinity/Lower Colorado River Valley AZ, Central Deserts, Joshua Tree National Park, Lower Colorado River Valley CA and Imperial County And Eastern Riverside County. * TIMING...From 11 AM to 12 AM Tuesday. * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Fuels are very dry and fire danger is very high. These conditions combined with low relative humidity and strong winds will lead to widespread hazardous fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials and fire crews in the field of this red flag warning. && $$ National Weather Service Phoenix is on the internet at weather.gov/phoenix
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this red flag warning went out at Sep 6, 11:00 AM PDT, 3 hours 44 minutes earlier.
Area forecast discussion, Sep 6, 11:00 AM PDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1100 AM MST Sun Sep 6 2020
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
Strong high pressure and mostly dry conditions remain over the
region with little to no thunderstorm chances through at least
early next week. Excessive heat with well above normal as high
temperatures will challenge record territory through Labor Day. A
pattern shift will include a strong storm system dropping out of
Canada that will bring much cooler temperatures, breezy
conditions, and a slight chance of rain mainly to the high terrain
east of Phoenix by the middle of the week.
&&
.DISCUSSION...
Very hot temperatures continue for at least two more days across
the Southwest in the presence of an exceptionally strong upper
high. Several records were shattered on Saturday, with parts of
southeast California and the lower Colorado River Valley exceeding
120 degrees. Slightly cooler temperatures, if you can call it
that, are expected on Sunday, but are still well above normal.
High should generally range between 110-115 are expected across
southwest and south-central Arizona, with some spots approaching
117 degrees over southeast California. The dry air mass in place
will not be favorable for any thunderstorms to develop this
afternoon, even across southern Gila County. The upper ridge will
begin weakening this afternoon into Monday, but will maintain hot
temperatures again into Monday. The Excessive Heat Warning remains
in effect through Monday.
The well-advertised pattern change early in the week is still on
track, featuring a potent shortwave trough and associated cold
front moving across the Pacific Northwest. The latter feature will
move through the region on Tuesday. Very strong north winds aloft
are forecast to develop in the wake of the front, with forecast
models consistently showing 30-40 kt at 850 mb along the lower
Colorado River Valley. With deep post-frontal mixing a safe bet,
the combination of low RH and strong north winds may lead to
critical fire weather concerns along the Colorado River and into
southeast California and southwest Arizona on Tuesday afternoon
and evening. Wind gusts over 40 mph are possible here. Winds
should be slightly weaker across south-central Arizona, but still
some signal in breezy conditions developing during the evening,
especially across higher terrain ridgetops. The exact pattern
evolution is still somewhat uncertain as one cluster of model
members attempts to develop a closed low from the shortwave trough
across the Southwest. Still not buying this solution completely
yet, but if it did occur cooler temperatures and perhaps a
slightly higher chance of rainfall may occur. For now, the most
likely solution remains a progressive open wave, which may trigger
isolated showers and thunderstorms across southern Gila County on
Tuesday afternoon and evening. The dry air mass will generally
preclude precipitation elsewhere, though the northern and eastern
fringes of the Phoenix area could potentially see a stray shower.
Cooler temperatures will be more noticeable Wednesday and
Thursday, with most south-central Arizona locations topping out
below 100 degrees each day. This will lead to a break in excessive
heat conditions. An upper ridge will quickly build across the
Southwest later in the week, but luckily model guidance has held
steady in keeping this feature weaker than what we've seen for
most of the summer with 500-mb heights around 591-592 dm.
Temperatures will warm back up above 100 degrees for the lower
deserts but are expected to remain below excessive heat
thresholds.
&&
.AVIATION...Updated at 1800Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
No aviation concerns are expected through the TAF period. Light to
moderate southerly to southeasterly winds will transition to
westerly flow during early afternoon with speeds remaining below
10 kts. Some occasional gusts into the mid teens will be seen
from late afternoon to early evening. Mostly light winds will
continue to favor normal diurnal shifts through Monday afternoon.
Skies will remain mostly clear aside from a few mid and high
clouds aoa 15 kft.
Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation concerns expected through the next 24 hours. Winds at
both terminals are expected to remain light for much of the TAF
period with speeds mostly below 10 kts and directions mainly out
of the south to southeast until this evening, when west to
southwest flow will develop. Skies will remain mostly clear with
only a few mid and high clouds aoa 15 kft possible.
&&
.FIRE WEATHER...
Tuesday through Saturday:
A passing low pressure system will produce strong winds on Tuesday
across SE California, the lower Colorado River Valley, SW Arizona
and parts of S Gila cty. Sustained wind speeds of 25-30 mph with
stronger gusts are forecast. Temperatures will also be much
cooler, back to near, or even below seasonal normals by
Wednesday/Thursday. Daytime RH values will drop into the the mid
to upper single digits out west and the mid to upper teens
elsewhere. This combination of strong winds and low RH may lead to
a critical fire weather threat across the lower Colorado River
Valley and parts of southeast California Tuesday afternoon and
evening. Winds will generally remain light by Wednesday and
Thursday with directions favoring diurnal/terrain patterns.
Slightly warmer temperature are expected on Friday and Saturday.
&&
.CLIMATE...
Record high temperatures:
Date Phoenix Yuma El Centro
---- ------- ---- ---------
Sep 6 111 in 2013 113 in 1986 114 in 1934
Sep 7 111 in 1979 114 in 1979 112 in 2019
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Monday for AZZ530>556-
559>562.
CA...Excessive Heat Warning until 8 PM PDT Monday for CAZ560>570.
&&
DISCUSSION...Rogers
AVIATION...Sawtelle/Hodges
FIRE WEATHER...Rogers/Sawtelle
CLIMATE...MOThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:44 PM PDT | Wind Advisory | PSR | Imperial, Riverside, San Bernardino | 55 hr |
| Sep 5, 6:10 PM PDT | Special Weather Statement | PSR | 35 min |
Nearby
Red Flag Warnings in Arizona, 2020Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.